Oklahoma, 2015

Hail and Damaging Winds in Oklahoma, July 20, 2015

July 20, 2015 · NWS TSA · 6 events in 3 counties and zones

Thunderstorms developed over portions of eastern Oklahoma during the afternoon hours of July 20th. The strongest storms produced hail up to golfball size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over portions of eastern Oklahoma during the afternoon hours of July 20th. The strongest storms produced hail up to golfball size and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 20, 1:38 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 20, 1:38 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT MON JUL 20 2015

.DISCUSSION...
WEAK SFC BOUNDARY PUSHING INTO FAR NE OK THIS AFTERNOON. THIS
FEATURE WILL SERVE AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR
THE NEXT FEW DAYS AS IT LINGERS ACROSS THE REGION. MOST COVERAGE
SHOULD REMAIN NORTH OF INTERSTATE 40 THROUGH WEDNESDAY. STORMS
THAT DEVELOP CLOSEST TO THE FRONT WILL CARRY A HEAVY RAIN AND
FLASH FLOOD RISK...ESPECIALLY TONIGHT AND TOMORROW. CLOUDS AND
RAIN WILL KEEP TEMPERATURES BELOW NORMAL INTO WEDNESDAY. PRECIP
CHANCES AFTER WEDNESDAY WILL BECOME LIMITED AGAIN AS MID LEVEL
HEIGHT RISES ENSUE OVER THE SOUTHERN PLAINS. THE HEAT AND HUMIDITY
WILL RETURN FOR THE LATTER PART OF THE WEEK AND INTO THE WEEKEND
AS TEMPERATURES WILL ONCE AGAIN REACH THE MID AND UPPER 90S ACROSS
MOST OF THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  86  72  90 /  70  50  50  20
FSM   77  88  74  92 /  40  40  40  20
MLC   77  92  72  93 /  20  40  40  20
BVO   73  85  70  87 /  70  50  50  20
FYV   71  84  69  85 /  60  50  50  30
BYV   70  85  68  84 /  70  50  50  50
MKO   76  88  72  92 /  50  50  50  20
MIO   72  85  68  85 /  70  50  50  50
F10   76  88  72  92 /  50  50  50  20
HHW   75  95  75  95 /  20  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ049-053>068-
     070>076.

AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ019-020-029.

&&

SHORT TERM...20
LONG TERM....23
Hazardous weather outlook, Jul 20, 12:04 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT MON JUL 20 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
104 PM CDT MON JUL 20 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS NORTH OF I40.
	ONSET...LATE AFTERNOON OR EARLY EVENING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS NORTH OF I40 .
	ONSET...EVENING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...URBAN AREAS.

DISCUSSION...
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS WILL SEE HEAT
INDEX VALUES OF 105 TO 110 TODAY...WITH ISOLATED VALUES
NEAR 112.

A WEST TO EAST FRONTAL BOUNDARY WILL SAG SOUTH FROM KANSAS
INTO NORTHEAST OKLAHOMA  AND NORTHWEST ARKANSAS OVERNIGHT.
SCATTERED THUNDERSTORMS MAY DEVELOP AS EARLY AS LATE AFTERNOON
IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THUNDERSTORMS
ARE MORE LIKELY THIS EVENING AND OVERNIGHT. INSTABILITY WILL
BE ADEQUATE FOR STRONG TO MARGINALLY SEVERE STORMS WITH DAMAGING
WIND AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THROUGH THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY WITH A
THREAT FOR LOCALLY HEAVY RAINFALL. THIS WILL BRING SOME RELIEF
FROM THE HEAT BEFORE VERY HOT WEATHER RETURNS BY THE END OF THE
WEEK THROUGH NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 20, 2:20 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
320 PM CDT MON JUL 20 2015

OKZ061-062-067-202045-
MAYES OK-ROGERS OK-WAGONER OK-
320 PM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGERS...
SOUTHWESTERN MAYES AND NORTH CENTRAL WAGONER COUNTIES UNTIL 345 PM
CDT...

AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF INOLA...MOVING EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INOLA AND TAIWAH.

LAT...LON 3614 9573 3624 9568 3628 9534 3604 9545
TIME...MOT...LOC 2020Z 271DEG 27KT 3616 9561
Special weather statement, Jul 20, 2:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
337 PM CDT MON JUL 20 2015

OKZ061-062-202100-
MAYES OK-ROGERS OK-
337 PM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROGERS AND WEST
CENTRAL MAYES COUNTIES UNTIL 400 PM CDT...

AT 337 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES WEST OF PRYOR...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRYOR...PRYOR CREEK...SPORTSMEN ACRES COMMUNITY AND SNOWDALE STATE
PARK.

LAT...LON 3628 9550 3638 9543 3638 9512 3620 9526
TIME...MOT...LOC 2037Z 275DEG 22KT 3631 9538
Special weather statement, Jul 20, 2:44 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CDT MON JUL 20 2015

OKZ061-062-067-202115-
MAYES OK-ROGERS OK-WAGONER OK-
344 PM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGERS...
SOUTHWESTERN MAYES AND NORTHERN WAGONER COUNTIES UNTIL 415 PM CDT...

AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INOLA...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROKEN ARROW...WAGONER...CHOUTEAU...INOLA...MAZIE AND MURPHY.

LAT...LON 3608 9574 3628 9550 3615 9512 3594 9537
TIME...MOT...LOC 2044Z 285DEG 38KT 3612 9550
Special weather statement, Jul 20, 3:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
401 PM CDT MON JUL 20 2015

OKZ062-063-068-202130-
CHEROKEE OK-DELAWARE OK-MAYES OK-
401 PM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAYES...SOUTHWESTERN
DELAWARE AND NORTHERN CHEROKEE COUNTIES UNTIL 430 PM CDT...

AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF PRYOR CREEK...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRYOR...PRYOR CREEK...LOCUST GROVE...SALINA...HOOT OWL...SPORTSMEN
ACRES COMMUNITY...ROSE AND SNOWDALE STATE PARK.

LAT...LON 3625 9540 3638 9534 3635 9494 3613 9506
TIME...MOT...LOC 2100Z 287DEG 29KT 3629 9525
Special weather statement, Jul 20, 3:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
409 PM CDT MON JUL 20 2015

OKZ060-064-066-067-070-202145-
MUSKOGEE OK-CREEK OK-TULSA OK-OKMULGEE OK-WAGONER OK-
409 PM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TULSA...WEST CENTRAL
WAGONER...NORTHWESTERN MUSKOGEE...EAST CENTRAL CREEK AND NORTHEASTERN
OKMULGEE COUNTIES UNTIL 445 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLENPOOL...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN TULSA...BROKEN ARROW...BIXBY...SAPULPA...JENKS...
GLENPOOL...COWETA...KIEFER...MOUNDS...STONEBLUFF...LIBERTY...
HECTORVILLE AND LEONARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3586 9613 3605 9603 3597 9561 3577 9577
TIME...MOT...LOC 2108Z 283DEG 25KT 3594 9598
Special weather statement, Jul 20, 3:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
412 PM CDT MON JUL 20 2015

OKZ060-067-202145-
TULSA OK-WAGONER OK-
412 PM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TULSA AND CENTRAL
WAGONER COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF ONETA...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROKEN ARROW...WAGONER...COWETA...PORTER...ONETA AND REDBIRD.

LAT...LON 3601 9582 3612 9570 3598 9531 3581 9558
TIME...MOT...LOC 2112Z 303DEG 23KT 3602 9565

The radar

The Tulsa radar (KINX), 19 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wagoner

When
July 20, 3:20 PM CST
Where
Wagoner County, 2 mi NNE of Oneta
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.047, -95.706

Several power poles were blown down by strong thunderstorm wind.

Thunderstorm Wind, Wagoner

When
July 20, 3:25 PM CST
Where
Wagoner County, 4.52 mi NE of Oneta
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.059, -95.655

Large tree limbs were blown down by strong thunderstorm wind.

Thunderstorm Wind, Wagoner

When
July 20, 3:40 PM CST
Where
Wagoner County, 2.03 mi E of Oneta
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.018, -95.684

Trees were blown down by strong thunderstorm wind near the Armed Forces Reserve Center and the Muskogee Turnpike.

Hail, Wagoner

When
July 20, 3:43 PM CST
Where
Wagoner County, Coweta
Measured
0.88 in hail
Reported by
Public
Coordinates
35.950, -95.650

Hail, Tulsa

When
July 20, 4:08 PM CST
Where
Tulsa County, 3 mi S of Glenpool
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.907, -96.000

Thunderstorm Wind, Muskogee

When
July 20, 4:15 PM CST
Where
Muskogee County, 1.06 mi SE of Jamesville
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.738, -95.639

Large trees were blown down by strong thunderstorm wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592219, 592220, 592222, 592223, 592224, 592225.